Tornadoes · United States · Kansas · 2019
Unrated tornado, St Francis Arpt, Kansas, June 8, 2019
This Unrated tornado ran 1.1 miles across Cheyenne County on June 8, 2019, touching down at 4:45 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- June 8, 2019
- Touchdown
- 4:45 PM CDT (21:45 UTC)
- Lifted
- 4:53 PM CDT (21:53 UTC)
- On the ground
- 8 minutes
- Path length
- 1.1 miles (1.8 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cheyenne County
- Touchdown point
- 39.730, -102.001
- Lift-off point
- 39.744, -102.013
- Record number
- 1906081545-01
What the Weather Service recorded
Thunderstorms produced a variety of severe weather across northwest Kansas.
Two landspouts observed at the same time, very near to each other. This particular landspout was the first one observed, lasted for around 20 minutes, and moved very slowly to the north according to radar imagery.
Two landspouts observed at the same time, very close to each other. This one was shorter lived and moved quicker to the North-Northwest.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
7 minutes of warning. NWS GLD issued a tornado warning for this county at 21:38 UTC, 7 minutes before the tornado touched down, in force until 22:15 UTC.
The county was under a severe thunderstorm watch, issued at 19:53 UTC and running to 01:55 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:53 UTC | 01:55 UTC | Severe Thunderstorm Watch | GLD |
| 20:58 UTC | 21:45 UTC | Severe Thunderstorm Warning | GLD |
| 21:38 UTC | 22:15 UTC | Tornado Warning | GLD |
| 21:44 UTC | 22:30 UTC | Severe Thunderstorm Warning | GLD |
| 22:23 UTC | 03:30 UTC | Flash Flood Warning | GLD |
| 22:53 UTC | 23:18 UTC | Severe Thunderstorm Warning | GLD |
| 00:00 UTC | 00:23 UTC | Severe Thunderstorm Warning | GLD |
| 01:41 UTC | 02:00 UTC | Severe Thunderstorm Warning | GLD |
| 01:55 UTC | 02:45 UTC | Severe Thunderstorm Warning | GLD |
| 01:55 UTC | 04:43 UTC | Severe Thunderstorm Watch | GLD |
| 02:13 UTC | 03:00 UTC | Severe Thunderstorm Warning | GLD |
| 02:41 UTC | 03:02 UTC | Severe Thunderstorm Warning | GLD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 21:53 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Jun 8, 3:36 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 8, 3:36 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Goodland KS 236 PM MDT Sat Jun 8 2019 .SHORT TERM...(This evening through Sunday night) Issued at 215 PM MDT Sat Jun 8 2019 What appears to a number of different rounds of severe thunderstorms has begun this afternoon. So time is short. Front has moved into the northwestern portion of the forecast area. Models have slowed down the progression of the cold front across the area. This is due to a wave/surface low over southeast Colorado. The front is expected to stall or move rather slowly until later on this evening. Discrete, isolated thunderstorms are expected to develop near or slightly to the east of the front initially. Then additional development is expected along and just behind the front by later this afternoon. By mid to late evening all this activity is going to merge together into a large cluster and move across the area through the overnight hours. It is also possible that elevated thunderstorms develop behind the front later in the night. The high resolution/Cams are different but it is their attempt to depict the above scenarios. So large hail and maybe a tornado or two can be expected until the storms merge. Then the threat will shift to more of a wind threat that could last through the night. Through the overnight hours, locally heavy rainfall and flash flooding will be possible as well. There will be lingering precipitation during the day tomorrow but hard to tell how much or how long it will be. Models consistent in cooling off high temperatures into the 60s for Sunday. Clouds clear out later tomorrow into the evening with the winds becoming light. Did not have time to do a climate section. However the current forecast lows for Sunday night from the upper 30s into the lower 40s means low temperature records will be broken. .LONG TERM...(Monday through Saturday) Issued at 215 PM MDT Sat Jun 8 2019 Not much time to write due to severe weather beginning. Earlier system that was affecting the area Tuesday is not as strong, and the pops have gone down. Mean trough remains out west. The trough, rather complex with numerous smaller waves to move through the area, will affect the area from Thursday night into Saturday. So unsettled weather is expected during that time. Warmer temperatures, near to slightly below normal, are expected from Monday through Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1145 AM MDT Sat Jun 8 2019 For Kgld, thunderstorms are expected to develop near the site in the 20z to 22z time frame. Vfr conditions are expected until thunderstorms affect the site, and then mvfr conditions are expected. Thunderstorms will continue through the night. From 04z to 12z, mvfr conditions will prevail. After 12z vfr conditions will return. Southerly winds of 15 to 20 knots with gusts to around 25 knots are expected. Once thunderstorms develop the winds will become variable at 15 to 25 mph. From 04z to 06z a cold front will begin to move through and north winds will increase into the 19 to 23 knots range with gusts up to 28 knots. For Kmck, south winds of near 18 knots with gusts near 26 knots are expected until 26 knots. From 20z to 22z thunderstorms will near the site and affect the site into the overnight hours. Vfr conditions should occur until 03z and mvfr conditions will occur through 09z. Outside of thunderstorm activity, south to southeast winds near 15 knots and gusts to near 23 knots. Around 03z, north winds near 21z knots with gusts up to 32 knots are expected and that will continue the rest of the period. Vfr conditions also return at 09z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...BULLER AVIATION...BULLER
Hazardous weather outlook, Jun 8, 3:52 PM CDT, 53 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 252 PM MDT Sat Jun 8 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 252 PM MDT Sat Jun 8 2019 /352 PM CDT Sat Jun 8 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered to numerous thunderstorms are expected through the overnight hours. Through the early evening hours, the main threats will be large hail and isolated tornados. Damaging winds will also be possible and these winds could cause blowing dust which could significantly reduce the visibility. After early evening, these storms will merge, and form a large cluster that will move across the area through the overnight hours. After this happens, damaging winds will become the main threat and will be rather widespread. As before these winds could cause blowing dust. Through the overnight hours, locally heavy rainfall and flash flooding will be possible with any of these storms. Even though the fire danger is not high, any fire that gets started this afternoon and evening could become significant due to quickly changing and increasing winds. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Flooding concerns will have to be monitored on Sunday as locally heavy rainfall from the overnight period Saturday could have lingering issues for portions of the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected through the overnight hours.
In the hours before
Special weather statement, Jun 8, 2:44 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Goodland KS
144 PM MDT Sat Jun 8 2019
COZ091-082000-
Kit Carson County CO-
144 PM MDT Sat Jun 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON COUNTY
UNTIL 200 PM MDT...
At 144 PM MDT, Doppler radar was tracking a strong thunderstorm near
Burlington, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Burlington.
This includes the following highways...
Interstate 70 in Colorado between mile markers 430 and 450.
Highway 385 between mile markers 182 and 197.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3948 10208 3930 10205 3921 10205 3922 10240
3939 10243
TIME...MOT...LOC 1944Z 261DEG 26KT 3932 10232
JRMLocal storm report, Jun 8, 3:12 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT SAT JUN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TORNADO 1 NW BURLINGTON 39.32N 102.29W
06/08/2019 KIT CARSON CO TRAINED SPOTTER
LANDSPOUT TORNADO REPORTED. HAS SINCE
DISSIPATED.
&&
JBHSpecial weather statement, Jun 8, 3:19 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
219 PM MDT Sat Jun 8 2019
COZ090>092-KSZ001-013-NEZ079-082315-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-Sherman KS-
Cheyenne KS-Dundy NE-
219 PM MDT Sat Jun 8 2019
...Brief Landspout Tornadoes Possible...
At 217 PM MDT/317 PM CDT/, conditions are becoming favorable for the
development of landspout tornadoes in and close to a line extending
from 10 miles south of Seibert to Benkelman Nebraska. However, at
this time it is unknown which if any storm would produce a
landspout. Any landspouts which develop are expected to pose a
limited threat. One such tornado was reported earlier near
Burlington.
Locations impacted include...
Burlington, St. Francis, Benkelman, Stratton, Seibert, Bonny
Reservoir and Bethune.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3914 10316 4001 10192 4034 10166 4032 10132
4001 10139 3926 10212 3887 10286 3911 10317
JRMSpecial weather statement, Jun 8, 4:04 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Goodland KS 304 PM MDT Sat Jun 8 2019 COZ090-091-082130- Kit Carson County CO-Yuma County CO- 304 PM MDT Sat Jun 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND NORTHEASTERN KIT CARSON COUNTIES UNTIL 330 PM MDT... At 304 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles southwest of Bonny Reservoir, moving northeast at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Bonny Reservoir and Hale. This includes Highway 385 between mile markers 199 and 216. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3942 10220 3953 10239 3972 10224 3957 10206 TIME...MOT...LOC 2104Z 215DEG 17KT 3954 10224 JRM
Local storm report, Jun 8, 4:24 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MDT SAT JUN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 10 N BIRD CITY 39.89N 101.53W
06/08/2019 E2.00 INCH CHEYENNE KS PUBLIC
REPORT VIA FACEBOOK OF 2 INCH HAIL.
&&Local storm report, Jun 8, 4:25 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT SAT JUN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM TORNADO 9 E KIRK 39.60N 102.43W
06/08/2019 YUMA CO PUBLIC
PUBLIC REPORT VIA FACEBOOK OF A LANDSPOUT.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDEN), 12:00Z
9.8 hours before the tornado, 106 km from the path. June 8, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -59796 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2844 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
Denver, CO (KDEN), 00:00Z
2.2 hours after it, 106 km from the path. June 9, 2019.
- Mixed-layer CAPE
- 710 J/kg
- Mixed-layer CIN
- -81 J/kg
- Surface CAPE
- 1114 J/kg
- Mixed-layer LCL
- 1602 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 7.0
- 0-3 km lapse rate
- 7.6 K/km
The surface observations
St Francis (SYF), 18 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:55 UTC | 88.7 | 57 | 110° 6 kt | 1009.5 | ||
| 20:15 UTC | 87.3 | 56.5 | 150° 5 kt | 1009.5 | ||
| 20:35 UTC | 85 | 56.8 | 180° 5 kt | 1009.1 | ||
| 20:55 UTC | 84.2 | 57 | 150° 9 kt | 1008.5 | -RA | |
| 21:15 UTC | 82.6 | 57 | 0° 0 kt | 1008.8 | ||
| 21:35 UTC | 78.3 | 58.8 | 20° 6 kt | 1008.8 | ||
| 21:55 UTC | 74.7 | 61 | 340° 5 kt | 1009.8 | +RA | |
| 22:15 UTC | 67 | 60 | 340° 6 kt | 11 | 1010.2 | RA |
| 22:35 UTC | 69 | 57.7 | 30° 3 kt | 1009.5 | -RA | |
| 22:55 UTC | 66.7 | 60 | 50° 5 kt | 1009.8 | RA | |
| 23:15 UTC | 67 | 61.7 | 30° 3 kt | 1009.8 | -RA | |
| 23:35 UTC | 69.4 | 64 | 330° 3 kt | 1009.5 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Goodland radar (KGLD), 49 km away, was scanning. The volume nearest the touchdown began at 21:45 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:15 UTC | HAIL 2 | 10 N Bird City | Cheyenne, KS | REPORT VIA FACEBOOK OF 2 INCH HAIL. |
| 21:35 UTC | TORNADO | 12 Wsw Saint Francis | Cheyenne, KS | REPORT VIA FACEBOOK. |
| 21:40 UTC | HAIL 1 | 1 E Saint Francis | Cheyenne, KS | DELAYED REPORT VIA FACEBOOK OF PEA TO QUARTER SIZE HAIL. HAIL LASTED ABOUT TEN MINUTES. |
| 21:48 UTC | TORNADO | 11 Wnw Saint Francis | Cheyenne, KS | DELAYED REPORT. 1ST TORNADO OF TWO. |
| 21:50 UTC | TORNADO | 9 N Ruleton | Sherman, KS | DELAYED REPORT... STORM CHASER REPORTED A LANDSPOUT TORNADO SATURDAY AFTERNOON NW OF GOODLAND/S OF ST. FRANCIS, KS. REPORT CAME IN VIA A PICTURE ON TWITTER. |
| 21:53 UTC | TORNADO | 11 Wnw Saint Francis | Cheyenne, KS | DELAYED REPORT. WHILE FIRST TORNADO WAS ONGOING FROM 3:48 PM STORM REPORT, SAME SPOTTER SAW A SECOND TORNADO DEVELOP AT APPROXIMATELY THE SAME LOCATION. |
| 21:55 UTC | HAIL 1.25 | 1 Nw Saint Francis | Cheyenne, KS | HAIL LASTED 15 MINUTES WITH THE LARGEST HAILSTONES AROUND HALF DOLLAR SIZE. |
| 21:55 UTC | TORNADO | 13 Wsw Saint Francis | Cheyenne, KS | ONE LANDSPOUT TORNADO WENT BACK UP INTO CLOUDS. ANOTHER LANDSPOUT TORNADO WAS REPORTED ON THE GROUND AT 3:55 PM MT. |
| 22:00 UTC | HAIL 1.25 | 1 Nw Saint Francis | Cheyenne, KS | HAIL IS ONGOING. ALSO SPOTTER SAYS TORNADO HAS DISSIPATED. |
| 22:15 UTC | HAIL 2 | 4 W Edson | Sherman, KS | |
| 23:02 UTC | HAIL 2 | 1 N Edson | Sherman, KS | |
| 23:35 UTC | HAIL 1 | 2 Nne Goodland | Sherman, KS | . |
| 23:35 UTC | HAIL 1 | 2 Nne Goodland | Sherman, KS | |
| 23:37 UTC | HAIL 1.5 | 3 N Goodland | Sherman, KS | TRAINED SPOTTER REPORTED HAIL SIZE OF 1.61 INCHES (41 MM). |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2019 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of June 8, 2019
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 8 | 1:58 PM MDT | Unrated | Kit Carson, CO | 0.7 | 100 | |||
| June 8 | 5:08 PM EDT | EF0 | Rutherford, NC | 0.1 | 30 | |||
| June 8 | 3:12 PM MDT | Unrated | Kit Carson, CO | 0.5 | 100 | |||
| June 8 | 4:35 PM CDT | Unrated | Cheyenne, KS | 1.3 | 100 | |||
| June 8 | 6:19 PM MDT | EF0 | Elbert, CO | 0.0 | 25 | |||
| June 8 | 7:34 PM CDT | EF2 | Polk, MN | 3.6 | 400 | |||
| June 8 | 8:57 PM CDT | Unrated | Logan, KS | 0.8 | 50 | |||
| June 8 | 9:10 PM CDT | Unrated | Logan, KS | 2.9 | 100 | |||
| June 8 | 10:05 PM CDT | Unrated | Logan, KS | 0.6 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.